U.S. Virgin Islands, 2013Flooding in U.S. Virgin Islands, December 5, 2013
December 5, 2013 · NWS SJU · 5 events in 1 county or zone
Mid to upper level trough combined with ample low level moisture and daytime heating to produced scattered to numerous showers with thunderstorms over Saint Thomas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid to upper level trough combined with ample low level moisture and daytime heating to produced scattered to numerous showers with thunderstorms over Saint Thomas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 5, 10:34 AM AST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 5, 10:34 AM AST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1034 AM AST THU DEC 5 2013
.UPDATE...FREQUENT HEAVY SHOWERS OVER NORTHEAST PUERTO RICO WILL
GRADUALLY DIMINISH LATE THIS MORNING...MAINLY SCATTERED SHOWERS BY
AFTERNOON. THEY MAY CONTINUE MOST OF THIS AFTERNOON FROM VIEQUES/
ST. THOMAS SOUTHWARD BUT MOST WILL NOT BE SO HEAVY.
&&
.DISCUSSION...DIGGING UPPER TROUGH HAS ALMOST PUSHED HEAVY SHOWERS
TO THE SOUTH AND EAST OF PR. WHILE LOOKING AT WATER VAPOR IT SEEMS
A STRETCH TO EVEN GET SCATTERED SHOWERS THIS AFTERNOON. BUT THEY
ARE ON RADAR ATTM WHILE PRECIPITABLE WATER WILL BE A LITTLE SLOWER
TO DROP OFF. SO RETAIN SCATTERED SHOWERS FOR NOW BUT EXPECT FURTHER
DRYING TONIGHT.
&&
.AVIATION...IMPRVG CONDS WI VFR BY AFT ALL PR...WI SCT IFR/MVFR IN
SCT/ISOLD TSRA USVI AND LEEWARDS. WINDS SFC-FL150 NE 15-30 KT DECR
TO 15-25 KT TONITE/FRI.
&&
.MARINE...LITTLE CHANGE IN FORECASTS. THUNDERSTORMS...WINDS UP TO
21 KT AND SEAS TO 5 FT GIVE SMALL BOATERS REASON FOR CAUTION.
&&
.PREV DISCUSSION... /ISSUED 441 AM AST THU DEC 5 2013/
SYNOPSIS...MID TO UPPER LEVEL TROUGH ACROSS THE WESTERN ATLANTIC
WILL CONTINUE TO MOVE EAST WITH ITS AXIS RELOCATING SOUTH AND EAST
OF THE LOCAL ISLANDS BY THE END OF THE WEEK. SURFACE HIGH PRESSURE
WILL CONTINUE TO AMPLIFY NORTH OF THE AREA...TIGHTENING THE LOCAL
PRESSURE GRADIENT.
DISCUSSION...CLOUDY SKIES PREVAILED ACROSS THE LOCAL ISLANDS
OVERNIGHT. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WERE
FOCUSED OVER THE LOCAL WATERS...WITH A FEW SHOWERS NOTED OVER
E PR AND USVI. LOW TEMPERATURES WERE MAINLY IN THE MID 70S IN
COASTAL AREAS AND THE WINDS WERE LIGHT AND VARIABLE.
THE AFOREMENTIONED UPPER LEVEL TROUGH WILL CONTINUE TO COMBINE
WITH PLENTY OF LOW LEVEL MOISTURE TO RESULT IN PERIODS OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY. SHOWER
AND THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS THE EASTERN AND
NORTHERN PORTIONS OF THE FORECAST AREA...HOWEVER IF THERE IS A
GOOD BREAK IN CLOUD COVER...THE SOUTHWESTERN PORTIONS SHOULD
ALSO SEE SHOWER AND THUNDERSTORM DEVELOPMENT. DUE TO ALREADY
SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL
WILL LIKELY RESULT IN SHARP RISES IN SMALL STREAMS AND CREEKS AS
WELL AS URBAN FLOODING.
MODEL GUIDANCE CONTINUED TO SUGGEST A DECREASING TREND IN LOW
LEVEL MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS AS THE MID TO
UPPER UPPER LEVEL TROUGH RELOCATES SOUTH TO EAST OF THE LOCAL
AREA. AS A RESULT SHOWER COVERAGE AND INTENSITY IS EXPECTED TO
GRADUALLY DIMINISH WITH EACH DAY.
AN OVERALL DRIER WEATHER PATTERN WILL DOMINATE THE LOCAL AREA
SUNDAY INTO EARLY NEXT WORK WEEK. HOWEVER...PATCHES OF MOISTURE
WILL CONTINUE TO MOVE ACROSS THE LOCAL AREA FROM TIME TO TIME...
RESULTING IN A FEW PASSING SHOWERS ACROSS THE WINDWARD SIDE OF
THE LOCAL ISLANDS.
AVIATION...VFR CONDITIONS WITH VCSH ARE EXPECTED FOR ALL TAF SITES
DURING THE NIGHT WITH LIGHT AND VARIABLE SFC WINDS. SHRA AND ISOLD
TSRA EXPECTED TO AFFECT THE LOCAL TERMINALS TODAY CAUSING CIGS AT
AROUND FL050-080 WITH OCCASIONAL CIGS CLOSE TO FL030 WITH THE
HEAVIER RAIN. WIND WILL BE MAINLY FROM THE EAST NORTHEAST TODAY AT
AROUND 10KTS AND GUSTY NEAR SHRA.
MARINE....TRANQUIL MARINE CONDITIONS IN SHORT TERM. LATE FRIDAY
AND INTO THE UPCOMING WEEKEND...LONG PERIOD NORTHEAST SWELLS STILL
EXPECTED INTO LOCAL WATERS...BRINGING HAZARDOUS SEAS AND INCREASING
THE WAVE HEIGHTS ONCE AGAIN TO 7-8 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 82 74 83 74 / 50 50 50 60
STT 85 76 86 76 / 60 30 30 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
72/54
Hazardous weather outlook, Dec 5, 6:00 AM AST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU DEC 5 2013
AMZ710>745-PRZ001>013-061100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT PUERTO RICO
TODAY...ESPECIALLY THE NORTHERN AND EASTERN SECTIONS. DUE TO
ALREADY SATURATED SOILS...ANY SIGNIFICANT SHOWER WILL LIKELY CAUSE
MINOR FLOODING. THEREFORE URBAN AND SMALL STREAM FLOODING IS
LIKELY TODAY ACROSS PARTS OF PUERTO RICO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.
AMZ715-725-VIZ001-002-061100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN IN AND
AROUND THE U.S. VIRGIN ISLANDS. SIGNIFICANT SHOWERS WILL LIKELY
CAUSE URBAN AND SMALL STREAM FLOODING IN AREAS OF SATURATED SOILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.
Flood, St. Thomas
- When
- December 5, 12:00 PM AST to 2:00 PM AST
- Where
- St. Thomas County, 0.16 mi S of St Thomas to 0.29 mi SSW of St Thomas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.348, -64.930
Urban Flooding at the Mafolie Rd. at Charlotte Amalie.
Flood, St. Thomas
- When
- December 5, 12:00 PM AST to 2:00 PM AST
- Where
- St. Thomas County, 0.75 mi WSW of St Thomas to 0.77 mi WSW of St Thomas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.344, -64.940
Urban Flooding, Rear of Gottlieb Gas Station was reported flooded.
Flood, St. Thomas
- When
- December 5, 12:00 PM AST to 2:00 PM AST
- Where
- St. Thomas County, 0.73 mi SW of St Thomas to 0.75 mi SW of St Thomas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.341, -64.936
Urban Flooding...Kronprindsens Gade area of department of labor was flooded.
Flood, St. Thomas
- When
- December 5, 12:00 PM AST to 2:00 PM AST
- Where
- St. Thomas County, 2.78 mi WSW of St Thomas to 2.82 mi WSW of St Thomas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.341, -64.971
Urban Flooding ocurred along the Julian Jackson drive.
Flood, St. Thomas
- When
- December 5, 12:00 PM AST to 2:00 PM AST
- Where
- St. Thomas County, 0.92 mi SW of St Thomas to 0.94 mi SW of St Thomas
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 18.339, -64.938
Urban Flooding along the Veterans Drive near Griffith park.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20138 deaths · 376 injured · $50 million · 28 events
- Winter Storm and Winter Weather in Arkansas, December 5 to 6, 20131 death · 1 injured · $26 million · 45 events
- High Wind and Frost and Freeze in California, December 5 to 10, 2013$440 million · 86 kt wind · 7 events
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20131 death · 2 injured · 10 events
- Ice Storm and Winter Storm in Oklahoma, December 5 to 6, 2013$3.3 million · 23 events
- Ice Storm and Winter Storm in Arkansas, December 5 to 6, 2013$1.9 million · 7 events
- Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013$66,000 · 33 events
- Winter Storm in Kentucky, December 5 to 6, 2013$70,000 · 22 events
- Frost and Freeze in Arizona, December 5 to 11, 2013$100,000 · 1 event
- Frost and Freeze in Nevada, December 5 to 10, 2013$100,000 · 1 event
- Ice Storm in Oklahoma, December 5 to 6, 2013$100,000 · 1 event
- Winter Storm and Winter Weather in Oklahoma, December 5 to 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488049, 488051, 488052, 488053, 488054.